Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 295, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2017, 6:14 PM MDT for Dundy County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 6:14 PM MDT (00:14 UTC)
- Expired
- Aug 26, 2017, 6:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dundy County, NE
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:30 PM MDT | HAIL 1.75 | 4 Ne Benkelman, NE | HAIL BEGAN AT 630 PM MT AND WAS ONGOING AT TIME OF PHONE CALL, APPROXIMATELY 645 PM MT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
645 WUUS53 KGLD 270014 SVRGLD NEC057-270045- /O.NEW.KGLD.SV.W.0295.170827T0014Z-170827T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 614 PM MDT SAT AUG 26 2017 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Southeastern Dundy County in southwestern Nebraska... * Until 645 PM MDT * At 614 PM MDT, a severe thunderstorm was located 10 miles northeast of Benkelman, moving south at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Benkelman and Max. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! && LAT...LON 4029 10133 4001 10132 4001 10153 4024 10152 TIME...MOT...LOC 0014Z 346DEG 16KT 4019 10146 HAIL...1.00IN WIND...<50MPH $$ Lockhart
2 follow-up statements
421
WWUS53 KGLD 270028
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
628 PM MDT SAT AUG 26 2017
NEC057-270045-
/O.CON.KGLD.SV.W.0295.000000T0000Z-170827T0045Z/
Dundy NE-
628 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN DUNDY COUNTY...
At 628 PM MDT, a severe thunderstorm was located 6 miles northeast of
Benkelman, moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Benkelman and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4023 10133 4001 10132 4001 10153 4021 10152
TIME...MOT...LOC 0028Z 356DEG 15KT 4013 10147
HAIL...1.75IN
WIND...60MPH
$$
DR571
WWUS53 KGLD 270036
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
636 PM MDT SAT AUG 26 2017
NEC057-270045-
/O.CON.KGLD.SV.W.0295.000000T0000Z-170827T0045Z/
Dundy NE-
636 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN DUNDY COUNTY...
At 636 PM MDT, a severe thunderstorm was located 4 miles northeast of
Benkelman, moving south at 20 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4018 10133 4001 10132 4001 10153 4016 10152
TIME...MOT...LOC 0036Z 346DEG 16KT 4009 10146
HAIL...2.50IN
WIND...70MPH
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:27 PM MDT, 47 minutes earlier.
Area forecast discussion, Aug 26, 5:27 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service Goodland KS 527 PM MDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Aug 26 2017 Light south to southwest winds are generally expected through early Sunday morning before veering to the west and northwest (along/west of the CO/KS border) around sunrise as a sfc trough moves through. Models heven't been doing too well with forecasting precipitation of late and this evening/tonight no different. Will keep some slight chance pops going through evening then dry. Convection currently over the Rapid City SD area is forecast (per 850-500mb humidity) to move southeast and reach the McCook to Hill City areas in the 06z-09z timeframe with the possibility of strong to severe weather. Showers/thunderstorms remain across the far eastern portions of the area through sunrise. Will also have to watch for the possibility of some post frontal low clouds/possible fog around sunrise along the NE/KS border. Have added patchy fog as a result. Low temperatures slightly above normal with upper 50s to mid 60s. On Sunday low clouds remain possible along the NE/KS border through late morning with winds across the entire area shifting to the northeast and slowly increasing in speed. Precipitation chances not great and generally confined to the far east during the day. By mid morning northeast winds 10 to 20 mph expected across the area, highest along and east of the CO/KS border. High temperatures should reach the mid 80s to around 90. Tough to call right now but some locations may reach their high temperature by mid to late in the day before falling a bit behind the front. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM MDT Sat Aug 26 2017 Sunday night: Very slight chance of a shower or storm in the far eastern portions of the CWA. Otherwise, all other areas look dry after the frontal passage. Lows in the mid to upper 50s. Monday-Saturday: Dry pattern setting up for the entire week. CWA stays downstream of a highly amplified ridge aloft. Dry, stable air remains over the area through most of the week. Will see a slight chance of rain over the Nebraska counties on Wednesday afternoon with a weak shortwave moving through the upper flow. Another slight chance of rain comes Friday over the CO counties. While these chances are in the forecast, best chance of rain will not come until the following week. Temperatures look to be a bit above normal for the period with temps gradually warming through the week. Saturday may see highs in the low to mid 90s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 527 PM MDT Sat Aug 26 2017 VFR conditions should prevail through the TAF period at KGLD, with less confidence at KMCK as some guidance is hinting at possible stratus moving towards southwest Nebraska behind cold front. Thunderstorm activity early in the TAF period (mainly impacting KMCK) will transition southeast, with another area of thunderstorm activity expected to move into southwest Nebraska later this evening. Some guidance shows possible showers or even thunderstorms lingering through mid morning near KMCK and this could also limit potential for any fog or stratus. I adjusted current TAFs based on radar and current short range model trends. Winds should shift to the north then northeast behind the cold front Sunday morning, with gusts 18-25kt possible through the daytime period Sunday (strongest at KGLD). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...SME AVIATION...DR
Hazardous weather outlook, Aug 26, 10:45 AM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Sat Aug 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated strong to possibly severe thunderstorms are expected across the area this afternoon and evening. Hail to one inch in diameter and damaging wind gusts are possible from the strongest storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 26, 5:20 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 12 NNW ATWOOD 39.97N 101.13W
08/26/2017 M1.75 INCH RAWLINS KS TRAINED SPOTTER
&&
DRSpecial weather statement, Aug 26, 5:20 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Goodland KS 520 PM MDT SAT AUG 26 2017 COZ092-262330- Cheyenne County CO- 520 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 530 PM MDT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Cheyenne Wells, moving south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Arapahoe. This includes Highway 385 between mile markers 136 and 150. LAT...LON 3890 10232 3889 10209 3862 10207 3862 10241 TIME...MOT...LOC 2319Z 005DEG 12KT 3882 10222 Lockhart
Local storm report, Aug 26, 5:42 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 4 N ATWOOD 39.87N 101.04W
08/26/2017 E1.25 INCH RAWLINS KS LAW ENFORCEMENT
QUARTER TO HALF DOLLAR SIZE HAIL.
&&
HILLSpecial weather statement, Aug 26, 5:56 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Goodland KS 656 PM CDT SAT AUG 26 2017 KSZ002-NEZ080-270045- Rawlins KS-Hitchcock NE- 656 PM CDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAWLINS AND SOUTHWESTERN HITCHCOCK COUNTIES UNTIL 745 PM CDT... At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Stratton, or 8 miles southwest of Trenton, moving south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stratton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4016 10126 4020 10106 3995 10089 3994 10122 TIME...MOT...LOC 2356Z 346DEG 13KT 4011 10116 Lockhart
Special weather statement, Aug 26, 6:02 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
702 PM CDT SAT AUG 26 2017
KSZ002-014-270045-
Rawlins KS-Thomas KS-
702 PM CDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 745 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Atwood, moving south at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Atwood and Rexford.
LAT...LON 3984 10086 3959 10074 3957 10074 3957 10073
3954 10072 3947 10072 3942 10103 3982 10110
TIME...MOT...LOC 0002Z 346DEG 16KT 3975 10096
LockhartLocal storm report, Aug 26, 6:03 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 SSW WAUNETA 40.34N 101.42W
08/26/2017 E1.75 INCH DUNDY NE PUBLIC
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:40 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.